Alert archive / Indiana / River Flood Warnings in 2009

River Flood Warning 81, NWS Indianapolis, IN

April 6, 2009Shelby County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 6, 2009, 7:27 AM EDT for Shelby County, Indiana. It took effect at Apr 7, 2009, 7:51 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 6, 2009, 7:27 AM EDT (11:27 UTC)
In effect from
Apr 7, 2009, 7:51 AM EDT
Expired
Apr 6, 2009, 10:29 PM EDT
In force
Issued by
NWS Indianapolis, IN
Flood severity
Minor

County Shelby County, IN

The radar

The Indianapolis radar (KIND), 47 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Blue River (IN) at Shelbyville (SBVI3). The gauge peaked at 9.40 ft at Apr 6, 2009, 6:00 PM EDT.

actionminormoderate5101504/0604/0704/08
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03361500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 6, 3:31 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 6, 3:31 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 AM EDT MON APR 6 2009

.DISCUSSION...

FORECAST FOCUS ON THE IMPENDING COLD SNAP...INCLUDING TEMPERATURES
AND CHANCES OF SNOW.

THE EARLY MORNING SURFACE MAP SHOWS LOW PRESSURE CENTERED OVER
NORTHEAST OHIO...TRAILING A COLD FRONT DOWN THE SPINE OF THE
APPALACHIANS. A SURFACE TROUGH EXTENDED SOUTHWEST FROM THE LOW
THROUGH CENTRAL INDIANA. A STRONG HIGH PRESSURE WAS LOCATED FROM
WEST CENTRAL CANADA SOUTHWARD ALONG THE FRONT RANGE OF THE ROCKIES
AND DOWN INTO WEST TEXAS. ALOFT AT H5 THE MID LEVEL PATTERN WAS
GENERALLY RIDGING OVER THE WESTERN CONUS...A BROAD TROUGH OVER THE
PLAINS AND MIDWEST...AND RIDGING OVER THE EASTERN SEABOARD.

MODELS ARE SIMILAR TO ONE ANOTHER. MOS TEMPERATURES ARE VERY
SIMILAR AS WELL AND THE BLENDED APPROACH WAS UTILIZED.

FOR TODAY...THE SURFACE LOW WILL PULL TO THE NORTHEAST OF THE
AREA. AS THE MID LEVEL TROUGH PASSES THE AREA BY 12Z...MUCH COLDER
AIR WILL ADVECT IN THROUGH THE DAY WITH H8 TEMPS DROPPING TO -9C
BY EVENING. THE COLD ADVECTION AND CLOUD COVER WILL ALLOW TEMPS
ONLY TO RISE A FEW DEGREES FROM THEIR 12Z SPOTS. AS FOR PRECIP
CHANCES...WILL KEEP LIKELY POPS THIS MORNING AND THEN CHANCE POPS
EVERYWHERE THIS AFTERNOON. PTYPE WILL BE SNOW THIS MORNING AND
THEN THIS AFTERNOON A MIX IN THE SOUTH AND SNOW IN THE NORTH.

NAM SOUNDINGS TODAY SHOW STEEP LOW LEVEL LAPSE RATES AND ENOUGH
CAPE TO GENERATE CONVECTIVE SHOWERS. THIS WILL BE AIDED BY THE
ARRIVAL OF A SUBTLE VORT MAX CURRENTLY OVER WISCONSIN THAT WILL
ROTATE SOUTHEAST IN THE BROAD CYCLONIC FLOW. SOUNDINGS ALSO SHOW
THE COLUMN BELOW FREEZING AT ALL LEVELS EXCEPT THE LOWEST 50MB.
SFC WET BULBS ARE GENERALLY AOA FREEZING FROM INDY SOUTH AND BELOW
FREEZING NORTH OF THE LINE. WITH ONLY A SMALL LAYER OF DRY AND
WARM AIR NEAR THE SURFACE...ANY BRIEFLY HEAVIER CONVECTIVE
ELEMENTS SHOULD FAVOR ALL SNOW.

OVERNIGHT WILL CONTINUE THE FREEZE WARNING ISSUED BY EARLIER
SHIFT. TEMPERATURES SHOULD FALL INTO THE 25 TO 30 DEGREE RANGE
OVERNIGHT. COLD ADVECTION WILL ACTUALLY INTENSIFY OVERNIGHT IN THE
WAKE OF A PASSING MID LEVEL FEATURE. H8 VALUES TO -12C BY MORNING.
EXPECTED CLOUDINESS AND GUSTY WINDS WILL KEEP TEMPS FROM BOTTOMING
OUT BUT STILL A HARD ADVECTION FREEZE IS EXPECTED.

ON TUESDAY HAVE COOLED TEMPS DOWN. H8 TEMPS ARE NEAR -10C THRU 18Z
AND THEN SHOW SOME IMPROVEMENT AS THE MID LEVEL FLOW ATTEMPTS TO
BECOME SLIGHTLY MORE ANTICYCLONIC. STILL THE LOW LEVEL COLD AIR
SHOULD KEEP HIGHS ONLY IN THE UPPER 30S NORTHEAST AND PERHAPS SOME
LATE DAY REBOUNDING TO THE MID 40S IN THE SOUTHWEST. PRECIP
CHANCES WILL GRADUALLY DIMINISH ON TUESDAY. THE SOUNDINGS CONTINUE
TO SHOW ENOUGH CAPE FOR SOME SHOWERY ACTIVITY AND THIS WILL BE
ESPECIALLY TRUE IN THE EAST CLOSEST TO THE COLD POOL. TYPE WILL
AGAIN BE SNOW IN THE MORNING AND THEN A MIX BY AFTERNOON WITH
TEMPS NEAR 40F AT THE SURFACE.

OVERNIGHT TUESDAY...AFTER GOOD COLLABORATION WITH SOUTHERN
NEIGHBORS...HAVE DECIDED TO ISSUE A FREEZE WATCH IN THE SOUTHERN
TWO TIERS OF COUNTIES. THIS IS THE AREA WHERE TEMPERATURES IN THE
MIDDLE TO UPPER 20S WOULD POTENTIALLY HAVE THE GREATEST IMPACT.
WILL EXPECT THAT FUTURE SHIFTS CAN REFINE THIS AND UPGRADE TO
WARNINGS IF NECESSARY DEPENDING ON HOW THE NIGHTTIME LOWS LOOK.
THE COLUMN WILL HAVE WARMED BY TUESDAY NIGHT...BUT WITH A MUCH
GREATER CHANCE OF CLEAR SKIES AND LIGHT WINDS THE RADIATIONAL
ASPECT WILL BE STRONG.

MODERATION ON WEDNESDAY IS EXPECTED AS WARM ADVECTION TAKES PLACE
AHEAD OF WHAT ALMOST LOOKS LIKE A CLIPPER SYSTEM ACROSS THE
NORTHERN PLAINS WEDNESDAY. SO WILL INCREASE HIGHS ON WEDNESDAY
INTO THE MIDDLE 50S AS H8 TEMPS REACH +2C. HAVE NOT ADDED PRECIP
CHANCES WEDNESDAY NIGHT DESPITE NAM MODEL DEPICTION OF LIGHT
PRECIP. THERE IS NOT A GOOD AGREEMENT YET AND WILL WAIT TO SEE IF
THE MODELS CAN COME INTO A GREATER CONSENSUS ON PRECIP WEDNESDAY
NIGHT.

BY THURSDAY THE NEXT BIG SYSTEM WILL TAKE SHAPE ACROSS THE
SOUTHERN PLAINS. RAIN WILL SPREAD NORTH THROUGH THE DAY ON
THURSDAY WITH ISOLATED TSRA POSSIBLE. THIS WILL BE ANOTHER WARM
FRONT SITUATION WITH THE FRONT SHOWN TO STAY WELL SOUTH OF THE
AREA THROUGH 00Z FRIDAY. HAVE INCREASED POPS FOR FRIDAY INTO
LIKELY CATEGORY SOUTH AND WILL MENTION THUNDER POSSIBILITY IN HWO.

&&

.AVIATION...

DISCUSSION FOR 06/0600Z TAFS

IFR/LOW MVFR CIGS EXPECTED THRU THE FIRST HALF OF THE PD WITH MVFR
AFTER THAT.

AREA OF LOW PRESSURE WILL SLOWLY WORK EAST OF THE AREA. BAND OF
RAIN/SNOW WILL ROTATE INTO THE LAF AREA WITH SCT PRECIP ACROSS THE
REMAINDER OF THE SITES. PRECIP WILL TURN TO SNOW BY 12Z. EXPECT SCT
SHSN TO DIMINISH MON AFTN. HAVE GONE WITH MVFR VSBYS IN SHSN AT LAF
WHERE STEADIER SNOW EXPECTED...BUT WOULD NOT RULE OUT MVFR CIGS IN
ANY SHSN THRU MON MORNING.

WINDS WILL INCREASE OVERNIGHT WITH GUSTS AROUND 25KT EXPECTED THRU
THE DAYLIGHT HOURS MON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 11 PM THIS EVENING TO 10 AM EDT TUESDAY FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

AVIATION...SH
PUBLIC...JOHNSON
Hazardous weather outlook, Apr 6, 4:22 AM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 AM EDT MON APR 6 2009

INZ021-030-031-036>042-045-046-048-049-055>057-063>065-069>072-
070830-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-HANCOCK-HENRY-JOHNSON-SHELBY-
RUSH-BROWN-BARTHOLOMEW-DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
422 AM EDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MINOR FLOODING ALONG SMALL CREEKS AND STREAMS WILL CONTINUE ACROSS
THE AREA TODAY THROUGH MID MORNING BEFORE RECEDING.

MUCH COLDER AIR ARRIVING TODAY WILL BRING SCATTERED SNOW SHOWERS
TO THE AREA FOR MOST OF THE DAY. MINOR ACCUMULATIONS ARE POSSIBLE
ON GRASSY SURFACES BUT ALL ACCUMULATIONS WILL BE LESS THAN A HALF
AN INCH.

TEMPERATURES TONIGHT WILL DROP TO THE MIDDLE AND UPPER 20S FOR
SEVERAL HOURS AND A FREEZE WARNING IS IN EFFECT FOR ALL OF CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW SHOWERS WILL BE POSSIBLE ON TUESDAY WITH NO ACCUMULATIONS.

A HARD FREEZE WILL OCCUR AGAIN ON TUESDAY NIGHT ACROSS CENTRAL
INDIANA. TEMPERATURES IN THE MIDDLE TO UPPER 20S WILL KILL TENDER
VEGETATION OUTDOORS.

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON THURSDAY.
WHILE IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
OCCUR...DANGEROUS CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-047-051>054-060>062-067-068-070830-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-MARION-VIGO-CLAY-OWEN-
MORGAN-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-
422 AM EDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LOWLAND FLOODING ALONG THE WABASH RIVER WILL DEVELOP TODAY. SEE
THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS.

MINOR FLOODING ALONG SMALL CREEKS AND STREAMS WILL CONTINUE ACROSS
THE AREA TODAY THROUGH MID MORNING BEFORE RECEDING.

MUCH COLDER AIR ARRIVING TODAY WILL BRING SCATTERED SNOW SHOWERS
TO THE AREA FOR MOST OF THE DAY. MINOR ACCUMULATIONS ARE POSSIBLE
ON GRASSY SURFACES BUT ALL ACCUMULATIONS WILL BE LESS THAN A HALF
AN INCH.

TEMPERATURES TONIGHT WILL DROP TO THE MIDDLE AND UPPER 20S FOR
SEVERAL HOURS AND A FREEZE WARNING IS IN EFFECT FOR ALL OF CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOWLAND FLOODING IS EXPECTED THE REST OF THIS WEEK ALONG THE
WABASH RIVER. HIGH WATER LEVELS ON THE WHITE AND EAST FORK WHITE
RIVER WILL ALSO OCCUR. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS
FOR DETAILS.

SNOW SHOWERS WILL BE POSSIBLE ON TUESDAY WITH NO ACCUMULATIONS.

A HARD FREEZE WILL OCCUR AGAIN ON TUESDAY NIGHT ACROSS CENTRAL
INDIANA. TEMPERATURES IN THE MIDDLE TO UPPER 20S WILL KILL TENDER
VEGETATION OUTDOORS.

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON THURSDAY.
WHILE IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
OCCUR...DANGEROUS CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:23 PM EDTAreal Flood AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 26 more67 days
Apr 5, 10:30 PM EDTFreeze WarningINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more35 hr
Apr 6, 3:49 AM EDTFreeze WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more35 hr
Apr 6, 4:14 AM EDTAreal Flood AdvisoryINDBoone, Carroll, Clay, Clinton, Delaware, Fountain and 22 more71 days
Apr 6, 6:21 AM EDTRiver Flood WarningINDClay, Greene25 hr
Apr 6, 6:29 AM EDTRiver Flood WarningINDHamilton, Marion44 hr
Apr 6, 6:29 AM EDTRiver Flood WarningINDMarion, Morgan54 hr
Apr 6, 6:29 AM EDTRiver Flood WarningINDMarion, Morgan54 hr
Apr 6, 6:29 AM EDTRiver Flood WarningINDMorgan, Owen3 days
Apr 6, 6:29 AM EDTRiver Flood WarningINDMorgan, Owen3 days
Apr 6, 6:29 AM EDTRiver Flood WarningINDGreene, Owen5 days
Apr 6, 6:29 AM EDTRiver Flood WarningINDDaviess, Greene, Knox13 days
Apr 6, 6:29 AM EDTRiver Flood WarningINDDaviess, Greene, Knox13 days
Apr 6, 6:29 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike15 days
Apr 6, 6:29 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike16 days
Apr 6, 6:29 AM EDTRiver Flood WarningINDGibson, Knox17 days
Apr 6, 6:29 AM EDTRiver Flood WarningINDGibson, Knox, Posey19 days
Apr 6, 6:58 AM EDTRiver Flood WarningINDDelaware, Madison24 hr
Apr 6, 6:58 AM EDTRiver Flood WarningINDHamilton, Madison16 hr
Apr 6, 7:27 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington4 days

Nearby

River Flood Warnings in Indiana, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.